Georgia, 2003Flash Flooding and Heavy Rain in Georgia, May 22, 2003
May 22, 2003 · NWS FFC · 8 events in 8 counties and zones
6 flash flood, 2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 22, 4:30 AM EST, 50 minutes earlier.
Area forecast discussion, May 22, 4:30 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU MAY 22 2003
400 AM EDT PUBLIC FORECAST DISCUSSION...
CURRENT RADAR LOOP SHOWS AREA OF SHOWERS MOVING EAST ACROSS NORTH
AND CENTRAL GEORGIA. WILL CONTINUE CURRENT FLASH FLOOD WATCH FOR
TODAY AND EXTEND IT TO INCLUDE THE ENTIRE CWA. CURRENTLY THERE IS
SOME MINOR FLOODING ACROSS THE STATE BUT NOTHING MAJOR. AS FOR NOW
ONLY LIGHT TO MODERATE RAIN HAS OCCURRED BUT THE HEAVY RAIN IS STILL
EXPECTED TO DEVELOP OVER EASTERN SECTIONS OF THE STATE AND MOVE INTO
SOUTH CAROLINA THIS EVENING. SURFACE LOW DEVELOPING ALONG THE
NORTHERN GULF ALONG A NEARLY STATIONARY COLD FRONT IS EXPECTED TO
MOVE NE TOWARD GEORGIA TODAY. THIS WILL BRING BETTER MOISTURE INTO
THE AREA AND HEAVY RAIN TO SOUTH AND EAST GEORGIA TONIGHT. AFTER ALL
THIS MOVES EAST OF THE STATE FRIDAY MORNING...LOOKS LIKE DRY
CONDITIONS THROUGH EARLY MONDAY. WILL CONTINUE WITH LOW CHANCE POPS
MONDAY.
THE REST OF THE EXTENDED FORECAST LOOKS DRY FOR NOW AS DRY SURFACE
HIGH PRESSURE BUILDS INTO THE REGION UPPER FLOW GOES GENERALLY
NORTHWESTERLY.
.PRELIMINARY POINT TEMPS/POPS...
KATL 70 61 75 56 / 80 50 20 20
KAHN 70 60 76 56 / 90 70 30 30
KGVL 68 59 75 54 / 80 60 20 20
KRMG 70 59 75 54 / 80 50 20 20
KCSG 73 64 78 61 / 90 50 20 20
KMCN 72 64 78 60 / 90 60 30 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH FOR NORTH AND CENTRAL GEORGIA.
.AVIATION FORECAST DISCUSSION...
VARIABLE CIGS ACROSS TAF SITES THIS MORNING...RANGING FROM LIFR TO
MVFR CONDITIONS. VSBYS OCCASIONALLY 3 TO 5 MILES IN -SHRA. SURFACE
BOUNDARY APPEARS TO BE NEAR AN ATL-AHN LINE AND DRIFTING SOUTHEAST.
SURFACE LOW EXPECTED TO DEVELOP AND MOVE ALONG BOUNDARY INTO
SOUTHWEST GEORGIA THIS AFTERNOON. LOOK FOR CIGS TO IMPROVE SOME
...AND RANGE FROM 15 TO 25 HUNDRED FEET THIS AFTERNOON. WIDESPREAD
SHOWERS/SCATTERED THUNDERSTORMS THIS AFTERNOON WITH VSBYS AROUND A
MILE IN HEAVY PRECIP.
Hazardous weather outlook, May 22, 5:00 AM EST, 20 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT THU MAY 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
HEAVY RAIN EXPECTED TODAY.
.SYNOPSIS...
A COLD FRONT ACROSS NORTH GEORGIA WILL DRIFT SOUTHEAST TODAY. LOW
PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE INTO SOUTHWEST
GEORGIA BY LATE AFTERNOON.
.PRIMARY HAZARD...
THE PRIMARY THREAT FROM THE SHOWERS AND THUNDERSTORMS WILL BE HEAVY
RAINFALL. OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED. THE AREA OF
MOST CONCERN WILL BE EAST OF A LINE FROM BLUE RIDGE TO COVINGTON TO
CORDELE.
.DISCUSSION...
A VERY MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. THE AIRMASS WILL
ONLY BE WEAKLY UNSTABLE WITH CAPES OF 1200 OR LESS...AND LIFTED
INDICES OF ZERO TO MINUS 3. ABUNDANT MOISTURE AND INSTABILITY
COMBINED WITH A FRONT OVER THE AREA...AND WEAK SLOW MOVING ENERGY
ALOFT...WILL GIVE POTENTIAL TO WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2
INCHES...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WITH GROUNDS WET
FROM PREVIOUS RAINS...THIS ADDITIONAL RAINFALL COULD LEAD TO FLASH
FLOODING.
.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND MONDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Flash Flood, Whitfield
- When
- May 22, 5:20 AM EST to 10:45 AM EST
- Where
- Whitfield County, Countywide
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
A trained spotter and cooperative observer for the National Weather Service reported that extensive flooding of roads was occurring across the county. The observer had recorded nearly five inches of rain in about three hours. A partial road collapse was noted on Georgia Highway 2 at Lee Bryant road just east of Prater Mill. Flooding was quite extensive on Georgia Highway 71 and U.S. Highway 76 around Dalton and several roads in the area had to be closed, including the South Dixie Highway in Dalton and several roads to the Brooks subdivision off Georgia Highway 71 in Dalton. Dalton city schools were closed because of flooding and several county school buses were stranded because of washed out, flooded, and closed roads. Local newspapers reported that there was a mudslide above the Shaw Industries Carpet plant in Dalton. As a result, trees tumbled into utility cables interrupting power and resulting in a temporary shutdown of the plant. Nearby, the flood waters and mudslide affected the company parking lots with water and mud inundating three cars. Other buildings nearby were also affected, including a car dealers showroom, which was flooded when a roadside culvert was washed out, and several apartments, which were flooded when an adjacent creek overflowed its banks. Mill Creek also overflowed onto U.S. Highway 41.
Flash Flood, Murray
- When
- May 22, 5:55 AM EST to 10:45 AM EST
- Where
- Murray County, Countywide
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray county 911 center reported that a majority of the roads in the county were flooded out, several were completely inundated with water and were impassable. One family in the county has to be rescued from a flooded home.
Flash Flood, Gordon
- When
- May 22, 6:50 AM EST to 9:00 AM EST
- Where
- Gordon County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The Gordon county 911 center reported that a few roads were flooded in the county.
Flash Flood, Gilmer
- When
- May 22, 7:00 AM EST to 10:30 AM EST
- Where
- Gilmer County, Ellijay
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county 911 center reported that several roads between Ellijay and the Carters Lake are were flooded, and one road was washed out.
Flash Flood, Fannin
- When
- May 22, 7:00 AM EST to 10:30 AM EST
- Where
- Fannin County, East Central Portion
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The Fannin county 911 center reported that several roads were flooded out in the Mashburn Mill area near U.S. Highway 76 and the Union county border west of Blairsville.
Flash Flood, Sumter
- When
- May 22, 10:55 AM EST to 1:00 PM EST
- Where
- Sumter County, Countywide
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.040, -84.197 (the zone’s center; the record gives no point)
The Americus Times-Recorder reported that very heavy rain resulted in the flooding of several major roads across the county. Part of Flintside Drive near Lake Blackshear was deteriorated by water on the road, resulting the exposure of a water main below. A dam on the Middle River Farm was breached, with water flowing over the banks of the pond into a nearby culvert.
Heavy Rain, Dooly
- When
- May 22, 1:30 PM EST to 2:30 PM EST
- Where
- Dooly County, Vienna
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.157, -83.799 (the zone’s center; the record gives no point)
The Dooly county 911 center reported that minor flooding was occurring in the city, particularly on Georgia Highway 27.
Heavy Rain, Crisp
- When
- May 22, 5:20 PM EST to 6:20 PM EST
- Where
- Crisp County, Cordele
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.923, -83.768 (the zone’s center; the record gives no point)
The Crisp county 911 center reported that rainfall of nearly 6 inches since midnight had resulted in minor flooding of some roadways with localized flooding, particularly U.S. Highway 280.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Minnesota, May 22, 20031.75 in hail · 9 events
- Hail in Minnesota, May 22, 20031.75 in hail · 7 events
- Flood in Alabama, May 22 to 24, 20031 event
- Flash Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event